Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 4, NWS Paducah, KY

February 24, 2018Mississippi County, New Madrid County, Missouri; 6 counties in Kentucky; Massac County, Illinois

NWS Paducah, KY issued this flash flood warning at Feb 24, 2018, 6:09 PM CST for Mississippi County, New Madrid County, Missouri; 6 counties in Kentucky; Massac County, Illinois. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2018, 6:09 PM CST (00:09 UTC)
Expired
Feb 24, 2018, 11:00 PM CST
In force
5 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Massac County, IL, Ballard County, KY, Carlisle County, KY, Fulton County, KY, Graves County, KY, Hickman County, KY, McCracken County, KY, Mississippi County, MO, New Madrid County, MO

The radar

The Paducah radar (KPAH), 42 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 7:50 PM CSTFLASH FLOODMatthews, MOWATER OVER US HWY 61 NEAR MATTHEWS.
Feb 24, 9:48 PM CSTHEAVY RAIN 2.1West Paducah, KY2.1 INCHES OF RAIN MEASURED SINCE MIDNIGHT.
Feb 24, 9:48 PM CSTHEAVY RAIN 2.1West Paducah, KY2.1 INCHES OF RAIN MEASURED SINCE MIDNIGHT SATURDAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 101 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

687 
WGUS53 KPAH 250009
FFWPAH
ILC127-KYC007-039-075-083-105-145-MOC133-143-250500-
/O.NEW.KPAH.FF.W.0004.180225T0009Z-180225T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
609 PM CST SAT FEB 24 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Massac County in southern Illinois...
  Fulton County in western Kentucky...
  Hickman County in western Kentucky...
  Carlisle County in western Kentucky...
  McCracken County in western Kentucky...
  Ballard County in western Kentucky...
  Graves County in western Kentucky...
  Mississippi County in southeastern Missouri...
  New Madrid County in southeastern Missouri...

* Until 1100 PM CST

* At 602 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain were moving east into the Mississippi River counties. 
  These storms will move east across the warned area this evening, 
  accompanied by rainfall rates around an inch per hour. The ground 
  is saturated from several inches of rain this past week. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Paducah, Mayfield, Metropolis, and Charleston.

Additional rainfall amounts of one to three inches are possible in 
the warned area this evening. Rapid rises in creeks are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3634 8954 3643 8972 3639 8997 3663 8996
      3663 8970 3686 8970 3699 8927 3707 8929
      3698 8914 3706 8918 3718 8906 3721 8888
      3734 8890 3734 8871 3716 8849 3707 8849
      3707 8857 3702 8848 3650 8849 3650 8953

$$

York
2 follow-up statements
462 
WGUS73 KPAH 250156
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
756 PM CST SAT FEB 24 2018

ILC127-KYC007-039-075-083-105-145-MOC133-143-250500-
/O.CON.KPAH.FF.W.0004.000000T0000Z-180225T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Massac IL-Fulton KY-Hickman KY-Carlisle KY-McCracken KY-Ballard KY-
Graves KY-Mississippi MO-New Madrid MO-
756 PM CST SAT FEB 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CST FOR
MASSAC...FULTON...HICKMAN...CARLISLE...MCCRACKEN...BALLARD...
GRAVES...MISSISSIPPI AND NEW MADRID COUNTIES...

At 750 PM CST, trained weather spotters reported some flash flooding 
of roads in the warned area. Water was over U.S. Highway 61 near 
Matthews in New Madrid County. The storms produced about one half 
inch of rain in 45 minutes as they passed over Paducah. 

Water levels may continue to rise on small creeks this evening. 
Additional rainfall amounts are likely to be under one-half inch, 
but runoff will be rapid due to saturated ground.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3634 8954 3643 8972 3639 8997 3663 8996
      3663 8970 3686 8970 3699 8927 3707 8929
      3698 8914 3706 8918 3718 8906 3721 8888
      3734 8890 3734 8871 3716 8849 3707 8849
      3707 8857 3702 8848 3650 8849 3650 8953

$$

York
517 
WGUS73 KPAH 250411
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
1011 PM CST SAT FEB 24 2018

ILC127-KYC007-039-075-083-105-145-MOC133-143-250420-
/O.CAN.KPAH.FF.W.0004.000000T0000Z-180225T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Massac IL-Fulton KY-Hickman KY-Carlisle KY-McCracken KY-Ballard KY-
Graves KY-Mississippi MO-New Madrid MO-
1011 PM CST SAT FEB 24 2018

...THE FLASH FLOOD WARNING FOR MASSAC...FULTON...HICKMAN...
CARLISLE...MCCRACKEN...BALLARD...GRAVES...MISSISSIPPI AND NEW MADRID
COUNTIES IS CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3634 8954 3643 8972 3639 8997 3663 8996
      3663 8970 3686 8970 3699 8927 3707 8929
      3698 8914 3706 8918 3718 8906 3721 8888
      3734 8890 3734 8871 3716 8849 3707 8849
      3707 8857 3702 8848 3650 8849 3650 8953

$$

York

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 1:24 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Feb 24, 1:24 PM CST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
124 PM CST Sat Feb 24 2018

.SHORT TERM...(Tonight through Monday night)
Issued at 109 PM CST Sat Feb 24 2018

Going forecast is coming into form/on track. If anything, some of
the short term modeling has it here/pushing thru a little quicker,
which is in part why SPC has shaved the western edge of our
Enhanced (svr) risk zone. But all things remain virtually
unchanged, with increasing wind shear/instability peaking around
00Z or shortly thereafter. See linear development already upstream
over western AR, and the warm sector convection is ongoing on
into our southern border counties. Anticipate increasing
convective threat thru nightfall, continuing into early evening
hours. Still high pw's will keep the flooding rains a hazard, with
another 1-2" possible thru the end of the event (higher amounts
locally in thunderstorms). So will re-up the FFA (and FLW's) and
continue thru tmrw morning, as we monitor for severe likelihood
thru the evening hours. It looks like a quick/sharp west to east
exit in the 06z-09z time frame with all pcpn over entirely by
12z. The remainder of the short term (Sunday thru Monday night)
will be recovery time, with High pressure giving dry weather and
generally seasonal temps for this time of year.

.LONG TERM...(Tuesday through Saturday)
Issued at 109 PM CST Sat Feb 24 2018

Ran with the blend and targeted the mid week rain chance,
starting Tue night and ending Thursday evening. During that time
frame, the models are increasingly signalling a wet pattern, with
another 1 to 2 inches on average possible, mainly along/south of
the Ohio river. This won't give a whole lot of recovery time from
the previous wetting, upwards to 3 days. Did go ahead and include
some elevated thunder risk late Tue night, and then again Wed
evening, as GFS shows supportive showalters and even some mucape
in the lower 1 km on the back end (time). This could result in
some locally higher totals, and depending upon how our river stems
are responding, may result in another headline/watch scenario. Not
too sold on convective chances just yet, so that's a maybe, but am
sold on some wet weather for the overall time frame.

Temps hold generally mild for this time of year, with a late week
cooldown behind the mid week storm system/wake of its departure.

&&

.AVIATION...
Issued at 109 PM CST Sat Feb 24 2018

Warm front lifting north will keep restricted cigs/vsbys, along
with increasing rain chances, in the forecast. Behind it, linear
convective chances increase into the evening hours, with IFR
restrictions forecast in thunderstorms for its passage. Gusty
south winds will shift to northwest overnight/with fropa, then
diminish upon clearing out/with high pressure taking over tmrw.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.

MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
     114.

IN...Flood Watch through late tonight for INZ081-082-085>088.

KY...Flood Watch through late tonight for KYZ001>022.

&&
Hazardous weather outlook, Feb 24, 3:30 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
330 PM CST Sat Feb 24 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
330 PM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Showers and Thunderstorms this afternoon and evening, into the
overnight hours, will pose a severe weather and flooding hazard.

A Tornado Watch is in effect until 9 pm for most of southeast
Missouri, western Kentucky, and far southern Illinois. Refer to
the Watch product for details.

A Flood Watch remains in effect through late tonight, and that
product can be referenced for additional details. In addition,
Flood and Flash Flood Warnings remain in effect as a line of
thunderstorms with heavy rain impact the area.

Numerous river flood warnings are also in effect. Refer to the
warning products and their follow up statements for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An additional 1 to 2 inches of rainfall is possible during the
mid week time frame. Refer to the flood warnings and statements
for important river flood details, including the latest updated
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon and evening for
the Tornado Watch. All reports of storm activity are appreciated.

In the hours before

Local storm report, Feb 24, 5:36 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     FLASH FLOOD      SW CARBONDALE           37.72N 89.22W
02/24/2018                   JACKSON            IL   TRAINED SPOTTER

            COUNTRY CLUB ROAD AT HARRIS GLEN ROAD FLOODED WITH SMALL
            TREES OVER THE ROAD

&&

ALR
Local storm report, Feb 24, 5:38 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
538 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      SE MARION               37.73N 88.94W
02/24/2018                   WILLIAMSON         IL   TRAINED SPOTTER

            NUMEROUS ROADS FLOODED AROUND MARION.

&&

ALR
Special weather statement, Feb 24, 5:40 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
540 PM CST SAT FEB 24 2018

ILZ092-093-MOZ111-250015-
Alexander IL-Pulaski IL-Scott MO-
540 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR PULASKI...ALEXANDER AND
NORTHEASTERN SCOTT COUNTIES UNTIL 615 PM CST...

At 538 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Scott City to near Benton. Movement was
east at 45 mph.

Winds in excess of 40 mph will be possible with these storms. With
the saturated ground in place, some trees may be knocked down with
this wind.

Locations impacted include...
Cape Girardeau, Scott City, Cairo, Mounds, Tamms, Mound City, Kelso,
Karnak, Olive Branch, Horseshoe Lake Conservation Area, Ullin,
Thebes, Olmsted, New Grand Chain, Pulaski, Commerce and East Cape
Girardea.

A tornado watch remains in effect until 900 PM CST for southern
Illinois...western Kentucky...and southeastern Missouri.

LAT...LON 3709 8955 3724 8956 3725 8949 3730 8952
      3733 8943 3733 8904 3729 8904 3731 8901
      3730 8893 3723 8893 3723 8898 3721 8903
      3717 8908 3705 8918 3704 8924 3707 8926
      3707 8931 3706 8931 3703 8928
TIME...MOT...LOC 2338Z 249DEG 40KT 3724 8948 3707 8950

SP
Special weather statement, Feb 24, 5:49 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
549 PM CST SAT FEB 24 2018

ILZ088-089-250030-
Union IL-Johnson IL-
549 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION AND JOHNSON
COUNTIES UNTIL 630 PM CST...

At 548 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Goreville to near Dongola.
Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms. With
the saturated ground in place, some trees may be knocked down with
this wind.

Locations impacted include...
Anna, Vienna, Goreville, Dongola, Lake Of Egypt Area, Cypress, New
Burnside, Buncombe, Belknap, Mill Creek and Simpson.

A tornado watch remains in effect until 900 PM CST for southern
Illinois.

LAT...LON 3733 8904 3734 8928 3760 8915 3760 8871
      3734 8871 3734 8890 3732 8890 3730 8893
      3730 8896 3731 8901 3729 8904
TIME...MOT...LOC 2348Z 256DEG 31KT 3759 8909 3734 8920

SP
Local storm report, Feb 24, 5:54 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
554 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      3 S HENDRICKSON         36.86N 90.47W
02/24/2018                   BUTLER             MO   BROADCAST MEDIA

            TOWERS ROAD AT RIPPLE LANE COMPLETELY UNDER WATER WITH
            PARTS OF THE ROAD WASHING OUT QUICKLY.

&&

ALR
Local storm report, Feb 24, 6:04 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
604 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      CREAL SPRINGS           37.62N 88.84W
02/24/2018                   WILLIAMSON         IL   FIRE DEPT/RESCUE

            SEVERAL ROADS IN THE SOUTHERN PORTION OF WILLIAMSON
            COUNTY QUICKLY BECOMING IMPASSABLE.

&&

ALR

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:19 PM CSTTornado WarningPAHNew Madrid26 min
Feb 24, 6:25 PM CSTTornado WarningPAHMississippi, New Madrid, Stoddard35 min
Feb 24, 8:30 PM CSTAreal Flood WarningPAHBollinger, Butler, Cape Girardeau, Carter, Perry, Ripley and 1 more12 hr
Feb 25, 6:00 AM CSTRiver Flood WarningPAHButler20 hr
Feb 24, 6:30 PM CSTFlash Flood WarningPAHDaviess, Henderson, Union6 hr
Feb 24, 7:07 PM CSTTornado WarningPAHFulton, Graves, Hickman23 min
Feb 24, 7:12 PM CSTSpecial Weather StatementPAHUnion33 min
Feb 24, 7:21 PM CSTSpecial Weather StatementPAHCaldwell, Calloway, Crittenden, Graves, Livingston, Lyon and 4 more54 min
Feb 24, 7:23 PM CSTFlash Flood WarningPAHCaldwell, Calloway, Crittenden, Hopkins, Livingston, Lyon and 3 more6 hr
Feb 24, 7:30 PM CSTSevere Thunderstorm WarningPAHCalloway, Graves30 min
Feb 24, 7:35 PM CSTTornado WarningPAHCalloway, Graves10 min
Feb 24, 7:40 PM CSTTornado WarningPAHMcCracken20 min
Feb 24, 7:52 PM CSTSevere Thunderstorm WarningPAHCalloway23 min
Feb 24, 8:04 PM CSTSpecial Weather StatementPAHCaldwell, Christian, Daviess, Hopkins, Lyon, McLean and 4 more56 min
Feb 24, 8:08 PM CSTSevere Thunderstorm WarningPAHTrigg37 min
Feb 24, 8:31 PM CSTSevere Thunderstorm WarningPAHChristian29 min
Feb 24, 8:49 PM CSTSevere Thunderstorm WarningPAHChristian, Todd26 min
Feb 24, 9:50 PM CSTAreal Flood WarningPAHHenderson, Union12 hr
Feb 24, 6:27 PM CSTSpecial Weather StatementPAHPope, Saline33 min
Feb 24, 6:47 PM CSTSpecial Weather StatementPAHGallatin, Hardin43 min
Feb 24, 8:58 PM CSTAreal Flood WarningPAHAlexander, Franklin, Hamilton, Jackson, Jefferson, Johnson and 6 more12 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Flash Flood Warnings in Missouri, 2018Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.